Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

March 12, 2018Carroll County, Georgia

NWS Atlanta, GA issued this special weather statement at Mar 12, 2018, 1:13 AM EDT for Carroll County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2018, 1:13 AM EDT (05:13 UTC)
Expired
Mar 12, 2018, 1:45 AM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Wind
40

County Carroll County, GA

The radar

The Atlanta radar (KFFC), 40 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 5.2 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

964 
WWUS82 KFFC 120513
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
113 AM EDT MON MAR 12 2018
 
GAZ042-052-120545-
Carroll GA-Heard GA-
113 AM EDT MON MAR 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CARROLL AND NORTHERN
HEARD COUNTIES UNTIL 145 AM EDT...

At 113 AM EDT...a strong thunderstorm was near Roopville, or near
Carrollton...moving east at 40 mph.

  HAZARD...40 mph wind and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of this storm include
Carrollton, Whitesburg, Roopville, Clem, Byers Crossroads, John
Tanner State Park, Lowell, Plant Wansley, Tyus and Seaton Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3361 8522 3362 8490 3357 8490 3357 8481
      3355 8483 3352 8482 3351 8483 3352 8485
      3350 8485 3348 8490 3344 8494 3346 8498
      3344 8498 3343 8501 3339 8501 3343 8524
TIME...MOT...LOC 0513Z 275DEG 33KT 3352 8514 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 11, 8:30 PM EDT, 4 hours 43 minutes earlier.

Area forecast discussion, Mar 11, 8:30 PM EDT, 4 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
830 PM EDT Sun Mar 11 2018

.UPDATE...
Mainly only tweaks to the forecast overnight. It has been a
struggle with the all the timing issues of the current weather.
Cold/Occluded front moving across n AL with showers associated
that will move across the area tonight into Monday and bring the
rain chances to an end.

The winds will kick up Monday as the surface low moves into the
Atlantic and a wind advisory will likely be needed.

BDL

&&

.PREV DISCUSSION... /Issued 705 PM EDT Sun Mar 11 2018/

SHORT TERM /Tonight through Monday Night/...

Showers associated with an upper shortwave today have continued
moving southeastward into central Georgia this afternoon. Behind
this initial activity, a break in the rainfall has persisted across
much of north Georgia, but this break will come to an end over the
next several hours. Surface low pressure currently centered near the
northern Mississippi/Alabama border will continue working eastward
this evening into tonight along with its associated cold front.
Showers will thus increase initially across northwest Georgia this
evening and spread eastward into the early morning hours Monday.

As colder air quickly advects into the area behind the cold front
and the upper low moves overhead, a light rain/snow mix cannot be
ruled out across the higher elevations of far north Georgia Monday
morning. Any rain/snow mix would be short lived and not result in
any hazardous impacts. Lingering showers will move east of the CWA
by Monday afternoon with the departing upper low, and skies will
clear from west to east through the day.

Sustained northwest winds of 10 to 20 mph with gusts upwards of 25-
30 mph make for a chilly Monday. Forecast wind speeds are on the
threshold of local Wind Advisory criteria, so I have opted not to
issue a Wind Advisory at this time. If forecast speeds increase, a
Wind Advisory may be needed for at least portions of the area on
Monday.

With cold air advection through the day, high temperatures on Monday
will remain well below average, struggling to reach the lower 50s
across north Georgia and mid-to-upper 50s in central Georgia. By
Tuesday morning, the entire area will drop into the 30s with much of
north Georgia flirting with freezing temperatures.

RW

LONG TERM /Tuesday through Sunday/...

Little changes made to the long term with models are in fairly good
agreement through the remainder of the week.  As the system (which
is impacting us today) undergoes bombogenesis off the NE coast,
surface high pressure will slowly be building into the region from
the west. The upper level trough associated with the Nor'easter will
become entrenched across the east coast helping to supply continual
cooler temperatures into the region Monday through Wednesday. The
coolest of the days will be Wednesday as the trough pivots through
the SE with a secondary surge of cold air advection works south;
this combined with gusty northwest wind will add an extra layer of
chill. It isn't until we get toward Thursday where we see the trough
exiting the coast with the ridge to the west finally building in.
The resultant surface high will eventually settle in across south GA
through the late work-week as the next series of impulses approach
for the weekend.  As a result we should see temperatures approaching
climo Thursday and above normal through the weekend.

26

PREV DISCUSSION... /Issued 441 AM EDT Sun Mar 11 2018/

LONG TERM /Monday Night through Saturday/...
A dry northwest flow will dominate the weather over the CWA
through much of the upcoming week. This will also bring below
normal temperatures through Thursday. A secondary cold front will
move across the region Tuesday/Tuesday night bringing sub-freezing
temperatures Tuesday night and a breezy cold day Wednesday. The
upper flow will begin flattening at the end of the week and this
will bring moderating temperatures beginning Thursday. A series of
short waves will move through the flow so timing will be
difficult. However both GFS/ECMWF bring a short wave across the
area bringing a chance of showers Friday night and Saturday.

17

AVIATION...
00Z Update...
Lots of changes expected this taf period with IFR-MVFR conditions
overnight clearing out through the day Monday. Surface winds light
and variable or light E to S tonight becoming WNW late tonight
and early Monday and increasing to around 20 kts with gusts
around 30 kts.

//ATL Confidence...18Z Update...
Low to medium confidence on all elements due to mostly timing.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          45  53  33  55 /  70  60  10   0
Atlanta         42  51  33  53 /  60  30   5   0
Blairsville     40  46  28  46 /  80  60   5   0
Cartersville    41  52  31  51 /  60  30   5   0
Columbus        45  57  36  58 /  60  10   5   0
Gainesville     42  50  33  51 /  80  60   5   0
Macon           48  55  33  59 /  80  20   5   0
Rome            40  53  32  52 /  60  30   5   0
Peachtree City  43  53  32  55 /  50  20   5   0
Vidalia         54  58  37  60 /  90  40   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BDL
LONG TERM....30
AVIATION...BDL
Hazardous weather outlook, Mar 11, 7:28 PM EDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
728 PM EDT Sun Mar 11 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-122330-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
728 PM EDT Sun Mar 11 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

The probability for widespread hazardous weather is low.

Periods of light rain will continue through tonight, with
additional rainfall of 1/2 possible, mainly across east and
central GA.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

As the storm system exits to the east, northwest winds will
become gusty by Monday Afternoon. Winds of 10 to 20 mph with
higher gusts are expected on Monday. If trends continue, a wind
advisory may be required.

A cold airmass will settle over the Southeast region resulting in
the potential for sub-freezing temperatures across much of north and
central Georgia for several mornings, Tuesday through Thursday, this
week. Early-bloom plants and crops will be most susceptible to the
freezing temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Mar 12, 1:13 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
113 AM EDT MON MAR 12 2018

GAZ042-052-120545-
Carroll GA-Heard GA-
113 AM EDT MON MAR 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CARROLL AND NORTHERN
HEARD COUNTIES UNTIL 145 AM EDT...

At 113 AM EDT...a strong thunderstorm was near Roopville, or near
Carrollton...moving east at 40 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Carrollton, Whitesburg, Roopville, Clem, Byers Crossroads, John
Tanner State Park, Lowell, Plant Wansley, Tyus and Seaton Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3361 8522 3362 8490 3357 8490 3357 8481
      3355 8483 3352 8482 3351 8483 3352 8485
      3350 8485 3348 8490 3344 8494 3346 8498
      3344 8498 3343 8501 3339 8501 3343 8524
TIME...MOT...LOC 0513Z 275DEG 33KT 3352 8514

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 3:31 AM EDTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more22 hr
Mar 12, 3:01 PM EDTFreeze WatchFFCBaldwin, Banks, Barrow, Bartow, Bibb, Butts and 57 more25 hr
Mar 12, 3:01 PM EDTFreeze WarningFFCBanks, Barrow, Bartow, Carroll, Catoosa, Chattooga and 34 more19 hr

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.